Alert archive / New York / Wind Advisories in 2019
Wind Advisory 9, NWS New York, NY
NWS New York, NY issued this wind advisory at Oct 16, 2019, 4:10 AM EDT for 4 counties in Connecticut; 5 counties in New Jersey; 11 counties in New York. It took effect at Oct 16, 2019, 6:00 PM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2019, 4:10 AM EDT (08:10 UTC)
- In effect from
- Oct 16, 2019, 6:00 PM EDT
- Expired
- Oct 17, 2019, 12:45 AM EDT
- In force
- 7 hr
- Issued by
- NWS New York, NY
Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Orange County, NY, Putnam County, NY, Queens County, NY, Richmond County, NY, Rockland County, NY, Suffolk County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 71 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 8.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1514 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
724 WWUS71 KOKX 160810 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 410 AM EDT Wed Oct 16 2019 CTZ012-NYZ079-081-162100- /O.NEW.KOKX.WI.Y.0009.191017T0200Z-191017T2200Z/ Southern New London-Northeastern Suffolk-Southeastern Suffolk- 410 AM EDT Wed Oct 16 2019 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 PM EDT THURSDAY... * WHAT...Southeast winds Wednesday evening becoming west Wednesday night into Thursday 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In Connecticut, Southern New London County. In New York, Northeastern Suffolk and Southeastern Suffolk Counties. * WHEN...From 10 PM this evening to 6 PM EDT Thursday. * IMPACTS...Gusty winds may blow down limbs, trees, and power lines. Scattered power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds of 31 to 39 mph, or gusts of 46 to 57 mph, are expected or occurring. Winds this strong can make driving difficult, especially for high profile vehicles, in open areas, and on elevated roads and bridges. Use extra caution. && $$
2 follow-up statements
984 WWUS71 KOKX 161925 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 325 PM EDT Wed Oct 16 2019 CTZ005>011-NJZ002-004-006-103>108-NYZ067>075-078-080-176>179- 170800- /O.EXB.KOKX.WI.Y.0009.191016T2200Z-191017T2200Z/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Western Passaic-Eastern Passaic-Hudson- Western Bergen-Eastern Bergen-Western Essex-Eastern Essex- Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)- Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northwestern Suffolk-Southwestern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 325 PM EDT Wed Oct 16 2019 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THURSDAY... The National Weather Service in Upton has issued a Wind Advisory, which is in effect until 6 PM EDT Thursday. * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph this evening along the coast, becoming west and expanding across the entire area tonight into Thursday. * WHERE...Entire Tri-State Area. * WHEN...From 10 PM this evening to 6 PM EDT Thursday. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds of 31 to 39 mph, or gusts of 46 to 57 mph, are expected or occurring. Winds this strong can make driving difficult, especially for high profile vehicles, in open areas, and on elevated roads and bridges. Use extra caution. && $$ CTZ012-NYZ079-081-170800- /O.EXT.KOKX.WI.Y.0009.191016T2200Z-191017T2200Z/ Southern New London-Northeastern Suffolk-Southeastern Suffolk- 325 PM EDT Wed Oct 16 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM EDT THURSDAY... * WHAT...Southeast winds 20 to 30 mph with gusts up to 50 mph this evening, becoming west tonight into Thursday. * WHERE...In Connecticut, Southern New London County. In New York, Northeastern Suffolk and Southeastern Suffolk Counties. * WHEN...From 10 PM this evening to 6 PM EDT Thursday. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds of 31 to 39 mph, or gusts of 46 to 57 mph, are expected or occurring. Winds this strong can make driving difficult, especially for high profile vehicles, in open areas, and on elevated roads and bridges. Use extra caution. && $$
844 WWUS71 KOKX 170445 NPWOKX URGENT - WEATHER MESSAGE National Weather Service New York NY 1245 AM EDT Thu Oct 17 2019 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179- 172115- /O.UPG.KOKX.WI.Y.0009.000000T0000Z-191017T2200Z/ /O.NEW.KOKX.HW.W.0002.191017T0445Z-191017T2200Z/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwestern Suffolk-Northeastern Suffolk- Southwestern Suffolk-Southeastern Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 1245 AM EDT Thu Oct 17 2019 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 65 mph. * WHERE...Entire Tri-State Area. * WHEN...Until 6 PM EDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this wind advisory went out at Oct 16, 3:52 AM EDT, 18 minutes earlier.
Area forecast discussion, Oct 16, 3:52 AM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service New York NY
352 AM EDT Wed Oct 16 2019
.SYNOPSIS...
A strong frontal system will approach today as a low pressure
develops just off the Mid Atlantic coast. This low will track
just off Long Island tonight and continue northeast Thursday.
Meanwhile, high pressure will build to the west and move over
the region Friday, remaining through the weekend. Another
frontal system affects the region Sunday night through Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Today will start out quiet before quickly deteriorating as an
amplifying northern stream trough interacts with southern stream
energy. This will cause rapid development of low pressure along
the Mid-Atlantic coast. Strong upper dynamics aided by the
negatively tilted trough, upper jet exit and entrance regions
and thermal forcing will result in the potential for several
inches of rainfall as the secondary low develops. Widespread
moderate to locally heavy rain will produce a general 1 to 3
inches, with the potential for higher amounts in any
convectively enhanced bands. Much of this rain will fall in a 6
to 9 hour period from late afternoon/early evening to around
midnight. If higher amounts materialize, there could be
localized flooding, however the probability remains low with the
exception for NE NJ where a flash flood watch remains in effect
based on 6 hour gridded FFG.
Ahead of the low, a period of E/SE winds 15 to 20 mph with gusts up
to 30 mph are likely. Then as the secondary low deepens, the
pressure gradient between the two systems will result in stronger
northwest winds developing overnight especially across the coast.
After collaboration with neighboring offices, have issued a wind
advisory for eastern Suffolk County and Southern New London
beginning tonight just ahead of the low where winds will be
strongest.
Highs will be in the 60s today and in the upper 40s to 50 degrees
tonight.
&&
.SHORT TERM /THURSDAY/...
As the low pulls away into Maine on Thursday, strong cyclonic flow
and cold pool instability could result in a few showers lingering
through the afternoon and a mostly cloudy sky.
Strong, gusty winds will prevail on Thursday and it is possible that
wind headlines may be needed with later forecasts. Strongest
winds will be across the far eastern zones where the best mixing
and low level winds will be.
High temperatures on Thursday will be in the 50s to around 60.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
High amplitude, and progressive, flow will continue through the
extended period. One trough with an embedded closed low will be
exiting the east coast Thursday night as a ridge builds across
the central United States and well into central Canada. This
ridge moves through the eastern states, and off the coast,
Friday through Saturday night. Meanwhile a series of shortwaves
move into the Pacific northwest, with a stronger wave digging a
trough Saturday night and Sunday. This deep trough will then
affect the region from Sunday night into Tuesday.
For Thursday, strong and gusty winds will prevail in the cold
advection and deep cyclonic flow. Held off on a wind advisory at
this time as will be the fourth period, with low confidence as
sustained winds and gusts will be near advisory levels. Also,
highest winds mostly likely will be across the far eastern zones,
southeastern Connecticut, into the twin forks of Long Island. This
is were best mixing, and strongest low level winds will be. The GFS
had higher winds of 50 to 60 kt 900 to 850 mb, and the ECMWF was in
the 45 to 50 kt range.
With high pressure over the area Friday night, winds will decouple
with nearly clear conditions. This will be ideal radiational cooling
and inland areas, especially the lower Hudson Valley, will see low
temperatures in the mid and upper 30s with areas of frost.
A warm up begins Saturday and continues into early next week. By
Sunday temperatures will be several degrees anomalously above
normal. For Sunday through Tuesday went above guidance temperatures.
There is some uncertainty with the timing of the next system Sunday
night into Tuesday, with the ECMWF developing a wave along the
triple point, and the GFS more delayed with only warm advection
forcing with a warm front developing. Started to bring in
precipitation Sunday night, more in line with the ECMWF.
&&
.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
***HIGH IMPACT RAIN AND WIND EVENT FROM LATE THIS AFTERNOON
INTO THURSDAY***
High pressure will build offshore today as intensifying low
pressure approaches the west. The low will move across tonight.
CLouds will gradually lower and thicken through the day
today. Some MVFR cigs could precede the rain during late
morning and early afternoon at the NYC metros, then rain and
MVFR/IFR conditions should quickly develop after 18Z. Rain will
be heavy at times. Rain tapers off after 4-6Z but MVFR cigs
around 3000 ft may remain.
SE winds will increase, with G25kt at most terminals in the
afternoon, possibly G30kt across Long Island and CT toward the
end of the period along with LLWS and also a tstm. Winds become
westerly behind the system late tonight.
.OUTLOOK FOR 06Z THURSDAY THROUGH SUNDAY...
.Late tonight...Rain tapers off but strong winds continue.
.Thursday...Possible MVFR with showers. NW winds G30-40kt.
.Friday...VFR. NW winds G20-25kt.
.Saturday...VFR.
.Sunday...VFR.
&&
.MARINE...
A strong system will approach the waters on Wednesday with a coastal
low developing across the waters late in the afternoon/early
evening. This will bring SCA conditions to the area during the day
on Wednesday with SE gusts 25-30 kt. As the low pulls away Wednesday
night and Thursday westerly gales will bring gusts up to 40 kt.
A gale warning continues Thursday for all waters. Gale force gusts
may continue into Thursday evening on the non ocean waters and into
late Thursday night on ocean waters. With some uncertainty regarding
the diminishing time of the gusts, the gale warning has not been
extended at this time.
Sca wind gusts continue through Friday once gusts fall below gale
levels. Ocean seas are also expected to be below SCA levels by
Friday night.
Tranquil conditions remain on the waters Friday night into the
beginning of next week.
&&
.HYDROLOGY...
A significant rainfall of 1-3 inches is likely Wednesday afternoon
into Wednesday night, with localized swaths of 2-4 inches possible.
The bulk of the rainfall is expected in a 6-9 hr period late
Wednesday afternoon through Wednesday evening.
Urban, poor drainage, and low lying flooding is expected. There is a
low probability of flash flooding along a few of the fast responding
small rivers and streams in NE NJ and the Lower Hudson Valley if the
higher rainfall amounts are realized.
Additionally, localized flash flooding will also be an issue for
coastal roads if heaviest rain coincides with the Wed night high
tides.
&&
.TIDES/COASTAL FLOODING...
The SE fetch across the waters will enable for piling of water today
into tonight. The winds increase today into tonight and eventually
become more westerly late tonight.
Highest astronomical tide is this morning. Some isolated minor
coastal flooding will be possible across the South Shore Back Bays
and Western Long Island Sound along the Westchester and SW
Connecticut shorelines. Water levels for minor this morning are
about 1.5 to 2 ft above astronomical.
High tide cycles are between 9AM and 12PM across the South Shore
Back Bays and between 12PM and 3PM across the Western Long Island
Sound.
For tonight, astronomical tide is lower. However, the surge will be
quite more than this morning so the water levels are expected to be
about 2.5 to 3 ft above astronomical, allowing for widespread minor
coastal flooding for much of Long Island shorelines as well as
Westchester shoreline and SW Connecticut shorelines along the
Western Long Island Sound. Other coastal areas are expected to just
touch minor coastal flood benchmarks and will be more isolated.
Battery NY expected to stay below minor coastal flood benchmark.
High tide cycles tonight run between 9PM to 12AM for South Shore
Bays, and 12AM to 3AM for Western LI Sound, Long Island shorelines,
and SE Connecticut.
With gusty westerly and mainly offshore flow on Thursday, for the
next high tide cycle for Thursday morning, no coastal flooding is
expected.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off the
air.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Coastal Flood Advisory from midnight tonight to 4 AM EDT
Thursday for CTZ009-010.
Wind Advisory from 10 PM this evening to 6 PM EDT Thursday for
CTZ012.
NY...Coastal Flood Advisory from midnight tonight to 4 AM EDT
Thursday for NYZ071.
Coastal Flood Advisory from 9 PM this evening to 4 AM EDT
Thursday for NYZ078>081-178-179.
Wind Advisory from 10 PM this evening to 6 PM EDT Thursday for
NYZ079-081.
NJ...Flash Flood Watch from this afternoon through late tonight for
NJZ002-004-006-103>108.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ330-
335-338-340-345-350-353-355.
Gale Warning from 6 PM this evening to 6 PM EDT Thursday for
ANZ330-335-338-340-345-350-353-355.
&&
SYNOPSIS...CB/MET
NEAR TERM...CB
SHORT TERM...CB
LONG TERM...CB/MET
AVIATION...
MARINE...CB/MET
HYDROLOGY...CB/MET/DW
TIDES/COASTAL FLOODING...JM
EQUIPMENT...Hazardous weather outlook, Oct 15, 5:44 PM EDT, 10 hours 26 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service New York NY 544 PM EDT Tue Oct 15 2019 NJZ002-004-006-103>108-161000- Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union- 544 PM EDT Tue Oct 15 2019 ...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... This Hazardous Weather Outlook is for northeastern New Jersey. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. CTZ009-010-NYZ071-161000- Southern Fairfield-Southern New Haven-Southern Westchester- 544 PM EDT Tue Oct 15 2019 ...COASTAL FLOOD ADVISORY IN EFFECT FROM MIDNIGHT WEDNESDAY NIGHT TO 4 AM EDT THURSDAY... This Hazardous Weather Outlook is for southern Connecticut and southeastern New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. Between 1 to 3 inches, with locally higher amounts, of rainfall is possible Wednesday afternoon into Wednesday night with a developing coastal low pressure system. There is a low probability of flash flooding along a few of the fast responding small rivers and streams in the lower Hudson Valley. Localized flash flooding will also be an issue for low-lying coastal roads if heaviest rain coincides with Wednesday night's high tides. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ330-335-338-340-345-350-353-355-161000- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 544 PM EDT Tue Oct 15 2019 ...GALE WARNING IN EFFECT FROM 6 PM WEDNESDAY TO 6 PM EDT THURSDAY... This Hazardous Weather Outlook is for the Atlantic coastal waters, New York Harbor, Long Island Sound, and the Long Island bays. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ005>008-011-012-NYZ067>070-072>075-078>081-176>179-161000- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Middlesex-Southern New London-Orange- Putnam-Rockland-Northern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 544 PM EDT Tue Oct 15 2019 This Hazardous Weather Outlook is for southern Connecticut and southeastern New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Between 1 to 3 inches, with locally higher amounts, of rainfall is possible Wednesday afternoon into Wednesday night with a developing coastal low pressure system. There is a low probability of flash flooding along a few of the fast responding small rivers and streams in the lower Hudson Valley. Localized flash flooding will also be an issue for low-lying coastal roads if heaviest rain coincides with Wednesday night's high tides. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 4:25 AM EDT | Coastal Flood Statement | OKX | Greater Bridgeport Planning Region | 11 hr |
| Oct 16, 2:28 PM EDT | Coastal Flood Warning | OKX | Greater Bridgeport Planning Region, Naugatuck Valley Planning Region | 14 hr |
| Oct 16, 6:58 PM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region | 3 hr |
| Oct 16, 3:57 PM EDT | Areal Flood Advisory | OKX | Bergen, Essex, Passaic | 2 hr |
| Oct 16, 4:18 PM EDT | Special Weather Statement | OKX | Passaic | 27 min |
| Oct 16, 5:44 PM EDT | Special Weather Statement | OKX | Nassau | 31 min |
| Oct 16, 6:45 PM EDT | Special Marine Warning | OKX | 30 min |
Nearby
Wind Advisories in New York, 2019Wind Advisories in New Jersey, 2019Wind Advisories in Connecticut, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.